Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 260, NWS Nashville, TN

June 4, 1998Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 4, 1998, 6:59 AM CDT for Williamson County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 6:59 AM CDT (11:59 UTC)
Expired
Jun 4, 1998, 7:50 AM CDT
In force
51 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Williamson County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 12.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3034 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3034 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
1.5
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WUUS1 KBNA 041200 RRA
SVRBNA
TNC187-041250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
659 AM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSON COUNTY IN MIDDLE TENNESSEE

* UNTIL 750 AM CDT

* AT 658 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 14 MILES WEST OF FRANKLIN OR 5 MILES SOUTH
  OF FAIRVIEW MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  BOSTON AT 702 AM CDT
  FAIRVIEW AT 700 AM CDT
  LEIPERS FORK AT 705 AM CDT
  BINGHAM AT 710 AM CDT
  FRANKLIN AT 720 AM CDT
  EWINGVILLE AT 720 AM CDT
  CLOVERCROFT AT 730 AM CDT
  BRENTWOOD AT 735 AM CDT
  NOLENSVILLE AT 735 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:05 AM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 4, 2:05 AM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
205 AM CDT THU JUN 4 1998

CAPS BEEN GOOD TO US HERE IN MIDDLE TENNESSEE LAST SEVERAL HOURS
AS FRONT HAS SLIPPED A LITTLE FARTHER SOUTHWARD AND EXTENDS
PRETTY MUCH FROM DYERSBURG TO PIKEVILLE.

CONVECTION STRUNG OUT FROM SOUTHEAST KANSAS THROUGH CENTRAL MISSOURI
AND THEN ACROSS SOUTHERN ILLINOIS...INDIANA.  THIS AREA QUITE AWAYS
NORTH OF SURFACE FRONT BUT CONVECTION SEEMS TO BE FIRING JUST NORTH
OF THETA-E AXIS IN THE VERY TIGHT GRADIENT.  THETA-E ADVECTION AND
STRONG MOISTURE TRANSPORT SEEMS TO BE OCCURRING INTO SOUTHWEST
MISSOURI WITH STORMS THEN RUNNING EAST ALONG TIGHT GRADIENT.

AIR MASS VERY UNSTABLE ACROSS ARKANSAS...WESTERN TENNESSEE THIS MORNING
WITH SURFACE DEWPOINTS POOLING IN THE MIDDLE 70S IN THIS AREA.

700 MB SPEED MAX RUNNING ACROSS BAJA WILL WORK INTO SOUTHERN PLAINS
TODAY AND THIS ENHANCE SEVERITY OF STORMS BY AFTERNOON WHICH WILL WORK
EASTWARD WITH TIME.

WILL ISSUE SPS LATER ON MY SHIFT OUTLOOKING THE POTENTIAL BUT THINK
THE GREATEST THREAT WILL BE EASTERN ARKANSAS...WESTERN TENNESSEE
BOOTHEEL OF MISSOURI AS LOW LEVEL MOISTURE HAS POOLED IN THIS AREA
AND AIR MASS IS REALLY PRIMED FOR CONVECTION. SOME OF THESE STORMS
WILL LIKELY GET INTO MIDDLE TENNESSEE.  COULD BE SOME HEFTY RAINFALL
WITH A FEW OF THESE STORMS.

CURRENTLY WATCHING STORMS AS THEY DROP SOUTHEAST INTO KENTUCKY.
MAY HAVE TO DEAL WITH THESE AROUND DAYBREAK.  EXPECT THIS ROUND
TO LAY DOWN A NICE BOUNDARY FOR WHATS TO COME LATER TODAY AND TONIGHT.

WOULD GO BASICALLY 60/40/50 FOR POPS TODAY...NIGHT AND FRIDAY.
                   85/70/83 FOR TEMPS

FRONT SHOULD PULL NORTHWARD A LITTLE...CLOSER TO KY/TN LINE AS SHORT
WAVE APPROACHES TODAY SO ABOVE TEMPS SHOULD BE CLOSE FOR MOST OF
MY CWA EXCEPT FOR USUAL NORTHEAST ZONES WHERE LOWER 80S FOR TODAY
MIGHT BE CLOSER.

HAVE A GOOD DAY..

BOYD

01

In the hours before

Special weather statement, Jun 4, 3:46 AM CDT, 3 hours 13 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-042030-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
346 AM CDT THU JUN 4 1998

...SEVERE WEATHER POSSIBLE IN MIDDLE TENNESSEE TODAY...TONIGHT AND
FRIDAY...

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN NASHVILLE TENNESSEE...

A COMPLEX WEATHER PATTERN WILL EXIST THROUGH FRIDAY ACROSS THE
AREA WHICH WILL LEAD TO RAPIDLY DEVELOPING AND INTENSIFYING
THUNDERSTORMS THAT COULD BECOME SEVERE. THUS...THERE EXIST
THE POSSIBLITY OF SEVERE THUNDERSTORMS TODAY...TONIGHT AND
FRIDAY ACROSS MIDDLE TENNESSEE.  DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREAT BUT ISOLATED TORNADOES AS
WELL AS LOCALIZED FLASH FLOODING ARE POSSIBLE.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION. RESIDENTS OF MIDDLE TENNESSEE
SHOULD MONITOR NOAA WEATHER RADIO...COMMERICAL RADIO OR TELEVISION
FOR THE LATEST INFORMATION AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD
Special weather statement, Jun 4, 3:46 AM CDT, 3 hours 13 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-042030-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
346 AM CDT THU JUN 4 1998

...SEVERE WEATHER POSSIBLE IN MIDDLE TENNESSEE TODAY...TONIGHT AND
FRIDAY...

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE OFFICE IN NASHVILLE TENNESSEE...

A COMPLEX WEATHER PATTERN WILL EXIST THROUGH FRIDAY ACROSS THE
AREA WHICH WILL LEAD TO RAPIDLY DEVELOPING AND INTENSIFYING
THUNDERSTORMS THAT COULD BECOME SEVERE. THUS...THERE EXIST
THE POSSIBLITY OF SEVERE THUNDERSTORMS TODAY...TONIGHT AND
FRIDAY ACROSS MIDDLE TENNESSEE.  DAMAGING STRAIGHT LINE WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREAT BUT ISOLATED TORNADOES AS
WELL AS LOCALIZED FLASH FLOODING ARE POSSIBLE.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION. RESIDENTS OF MIDDLE TENNESSEE
SHOULD MONITOR NOAA WEATHER RADIO...COMMERICAL RADIO OR TELEVISION
FOR THE LATEST INFORMATION AND WARNINGS SHOULD THEY BECOME
NECESSARY.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:20 AM CDTSevere Thunderstorm WarningOHXDavidson35 min
Jun 4, 6:28 AM CDTSevere Thunderstorm WarningOHXWilliamson32 min
Jun 4, 6:32 AM CDTSevere Thunderstorm WarningOHXFranklin33 min
Jun 4, 6:37 AM CDTSevere Thunderstorm WarningOHXCheatham33 min
Jun 4, 6:41 AM CDTSevere Thunderstorm WarningOHXWilson49 min
Jun 4, 6:46 AM CDTTornado WarningOHXDavidson34 min
Jun 4, 6:51 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner49 min
Jun 4, 9:53 AM CDTFlash Flood WarningOHXDavidson, Williamson3 hr
Jun 4, 10:20 AM CDTFlash Flood WarningOHXRutherford3 hr
Jun 4, 1:41 PM CDTSevere Thunderstorm WarningOHXFranklin, Lincoln34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.